Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 263, NWS Birmingham, AL

May 20, 2000Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2000, 6:27 PM CDT for Cleburne County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2000, 6:27 PM CDT (23:27 UTC)
Expired
May 20, 2000, 7:15 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cleburne County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS54 KBMX 202328
SVRBHM
ALC029-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  CLEBURNE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 715 PM CDT.

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HEFLIN...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HEFLIN...FRUITHURST AND EDWARDSVILLE.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 20, 2:40 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
240 PM CDT SAT MAY 20 2000

WEAK SURFACE BOUNDARY ACROSS NORTH-CENTRAL AL WILL SLOWLY DRIFT TO
THE SOUTH OVERNIGHT AS SEVERAL UPPER LEVEL IMPULSES MOVE ACROSS THE
AREA. MARGINAL INSTABILITY AND BEST LIFT ARE ALONG AND AHEAD OF
BOUNDARY THROUGH SUNDAY AFTERNOON WHEN SHORTWAVE CURRENTLY OVER THE
PLAINS SWEEPS ACROSS TN VALLEY AND PUSHES SURFACE FEATURES TOWARD
NORTHEAST. SEVERE STORMS POSSIBLE ACROSS NORTHEAST THIS AFTERNOON
AND EVENING...MAINLY NORTH OF A BHM-ANB LINE. SEVERE POTENTIAL WILL
DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. CHANCE FOR
SHOWERS WILL TAPER OFF SUNDAY AFTERNOON WITH DECREASING CLOUDS BY
THE END OF THE WEEKEND.

HSV 060/076 060/080 062 6211
BHM 061/078 060/082 061 4311
MGM 063/081 062/087 062 3211

.BHM...NONE.

83

NNNN

In the hours before

Special weather statement, May 20, 2:08 PM CDT, 4 hours 19 minutes before
ALZ001>038-040>050-211430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT SAT MAY 20 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY NORTH AND WEST OF A LINE FROM MARION TO CLANTON
TO HEFLIN.

ISOLATED THUNDERSTORMS HAVE DEVELOPED SOUTH OF A WEAK COLD FRONT
THAT LIES ACROSS THE TENNESSEE VALLEY OF NORTH ALABAMA.  AS AN
UPPER LEVEL TROUGH APPROACHES FROM THE WEST...STORMS ARE
EXPECTED TO INCREASE IN NUMBER AND INTENSITY OVER NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND CONTINUE INTO THE EVENING.  ISOLATED
STORMS COULD PRODUCE STRONG WINDS AND MARGINALLY SEVERE HAIL.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER THIS AFTERNOON AND THIS EVENING AND LISTEN FOR POSSIBLE
SEVERE THUNDERSTORM WATCHES OR WARNINGS.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:13 PM CDTSevere Thunderstorm WarningBMXCullman47 min
May 20, 5:22 PM CDTSevere Thunderstorm WarningBMXPickens23 min
May 20, 5:26 PM CDTTornado WarningBMXCullman49 min
May 20, 5:37 PM CDTSevere Thunderstorm WarningBMXMarshall68 min
May 20, 5:47 PM CDTSevere Thunderstorm WarningBMXPickens43 min
May 20, 6:04 PM CDTTornado WarningBMXBlount26 min
May 20, 6:39 PM CDTTornado WarningBMXCleburne51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.